Ohio, 2016Damaging Wind in Ohio, June 20, 2016
June 20, 2016 · NWS ILN · 1 event in 1 county or zone
Strong to severe thunderstorms developed ahead of a cold front that was dropping southeast into the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms developed ahead of a cold front that was dropping southeast into the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 20, 6:31 PM EST, 27 minutes earlier.
Area forecast discussion, Jun 20, 6:31 PM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
731 PM EDT MON JUN 20 2016
.SYNOPSIS...
A cold front will move across the area tonight and stall out
across Kentucky during the day on Tuesday. Multiple rounds of
showers and thunderstorms will be possible Wednesday into
Thursday. Severe weather will be possible this evening and then
again Wednesday into Wednesday night.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
A cold front will approach the area this evening and move through
tonight. Showers and thunderstorms have developed across northern
Indiana. Expect these storms to gradually move to the SSE into the
more favorable environment. Best chance for severe weather will be
across northwest and west central portions of the forecast area. Damaging
winds will be the primary threat with decent DCAPE values. Isolated
hail however cannot be ruled out.
In addition expect additional thunderstorm development that will
move into central Ohio this evening. There is an isolated severe
threat across central Ohio as well. In addition, some of these
storms may contain heavy rainfall and lead to isolated flooding
issues.
With the loss of daytime heating expect thunderstorm activity to
become more scattered across western portions of the forecast
area, isolated across central portions of the forecast area, and
remain likely across eastern portions of the area.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Cold front will continue to move south and then stall out across
Kentucky. This will keep some showers and thunderstorms across the
south during the day on Tuesday before tapering off by Tuesday
evening. A lull in the precipitation will occur for most of
Tuesday night with some thunderstorm activity beginning to move
into extreme southwest portions of the region by late Tuesday
night.
Temperatures will be slightly cooler on Tuesday with high
temperatures in the low to middle 80s.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
An active convective period is expected Wednesday into Thursday. A
northwest-southeast oriented warm front will initially stretch from
northwest Iowa to southwest Kentucky Wednesday morning. This front
will lift northeast through the day, reaching the ILN forecast area
by Wednesday evening and becoming more diffuse as it lifts into
northeast Ohio Wednesday night. Meanwhile a developing surface low
will track east from the Plains into the southern Great Lakes.
Northwest flow aloft will bring a ripple of weak H5 shortwaves and
PVA through the region, parallel to the warm front, enhancing the
synoptic lift during this period.
Anomalously high moisture will be in place with PWATs increasing to
1.8 to 2.0 inches by Wednesday evening (2-3 standard deviations
above normal). The atmosphere will become very unstable south of the
front during the day, with the ILN forecast area progged to be on
the northern edge of this instability gradient. In addition, bulk
shear will be very impressive for this time of year with 0-6km
values around 50-60 knots, supportive for organized storms. Needless
to say, the ingredients are coming into place for a potentially
significant MCS across the region, with a good chance for it
affecting the ILN CWA.
This far out, there is lower confidence in timing, storm hazards,
and impacted locations. Models continue to show a muddled QPF field
and are struggling to some extent with convective feedback from
elevated activity to our west Tuesday night. The 20.12Z NAM in
particular has shown the greatest run-to-run change, shifting a bit
more northeast. Leaned more on the GFS/ECMWF and ensembles for this
forecast given their better consistency. Isolated/scattered activity
will be possible along the front during the morning, but the best
chance for strong to severe storms impacting the ILN CWA will come
in the later afternoon and evening timeframe when surface based
instability will be highest. All storm hazards (gusty winds, large
hail, flash flooding, and perhaps an isolated tornado) will be in
play given the instability, impressive shear/hodographs, and frontal
boundary in place. Showers and storms will continue Wednesday night
into Thursday as a strong 850mb 40-50+ knot LLJ (2-4 standard
deviations above normal) develops. Given ~2 inch PWATs, deep warm
cloud layers, tall/skinny CAPE, and very strong moisture transport,
resultant training of heavy rain over the same areas may lead to
flash flooding if multiple cells generate and merge along the
boundary Wednesday into Wednesday night.
A cold front will push through the southern CWA on Thursday with
precip chances tapering off behind it. High pressure at the surface
and aloft will provide a dry and mostly sunny period Friday and
Saturday. Upper ridge axis will push east on Sunday, with upper
trough and cold front bringing the next chance for precip Sunday
into Monday. Temperatures will generally remain above normal through
the period.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
A cold front is currently stretched across northern Indiana and
northern Ohio. This front will push south across the FA late this
evening through the overnight period. -SHRA and TS have developed
ahead of the frontal boundary across Indiana and will push S/SE
thru western terminals this evening. Still some uncertainty
regarding maintenance of this activity as it pushes south given
loss of diurnal heating/reduced instby. Nevertheless, do think
that western/central parts of the area have best chance of seeing
-SHRA and/or TS. Main concern with activity will be brief gusty
winds and reduced VSBYs.
As front approaches from the north around/after 06z, expect that
MVFR CIGs will develop and overspread area. There is some model
disagreement in regards to how low the CIGs will be in the 06z-12z
time frame, but expect that ample low level moisture should allow
for at least MVFR CIGs, with best chance of IFR for eastern
terminals of KCMH and KLCK. However, confidence didn't warrant
inclusion of IFR CIGs in the TAFs at this time.
As front pushes through, a few showers may re-develop behind
initial activity and push through central/southern parts of area toward
12z. With waning instability and lack of strong surface
convergence, expect that activity will be isolated in coverage.
Winds will slowly shift from westerly to northwesterly through the
TAF period with passage of front. Gusts of around 20kts are
possible Tuesday afternoon.
OUTLOOK...Showers and thunderstorms will again be possible
Wednesday into Thursday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.
&&
SYNOPSIS...Novak
NEAR TERM...Novak
SHORT TERM...Novak
LONG TERM...Kurz
AVIATION...KC
Hazardous weather outlook, Jun 20, 3:20 PM EST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
420 PM EDT MON JUN 20 2016
INZ073>075-080-KYZ089>100-OHZ073-074-077>082-088-212030-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-ROSS-
HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
420 PM EDT MON JUN 20 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO AND SOUTHWEST OHIO.
.DAY ONE...TONIGHT.
THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THUNDERSTORMS WILL MOVE ACROSS THE AREA WEDNESDAY INTO WEDNESDAY
NIGHT. SOME OF THE STORMS WEDNESDAY AFTERNOON AND EVENING MAY BECOME
SEVERE. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL, BUT
AN ISOLATED TORNADO WILL BE POSSIBLE. IN ADDITION...MULTIPLE
THUNDERSTORMS WITH HEAVY RAIN OVER THE SAME LOCATIONS MAY LEAD TO
LOCALIZED FLASH FLOODING THROUGH WEDNESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED WEDNESDAY INTO WEDNESDAY
NIGHT.
INZ050-058-059-066-OHZ026-034-035-042>046-051>055-060>063-070>072-
212030-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-BUTLER-WARREN-
CLINTON-
420 PM EDT MON JUN 20 2016
...SEVERE THUNDERSTORM WATCH 275 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...SOUTHWEST OHIO AND
WEST CENTRAL OHIO.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THUNDERSTORMS WILL MOVE ACROSS THE AREA WEDNESDAY INTO WEDNESDAY
NIGHT. SOME OF THE STORMS WEDNESDAY AFTERNOON AND EVENING MAY BECOME
SEVERE. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL, BUT
AN ISOLATED TORNADO WILL BE POSSIBLE. IN ADDITION...MULTIPLE
THUNDERSTORMS WITH HEAVY RAIN OVER THE SAME LOCATIONS MAY LEAD TO
LOCALIZED FLASH FLOODING THROUGH WEDNESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER CONDITIONS THIS
EVENING. SPOTTER ACTIVATION MAY BE REQUIRED AGAIN WEDNESDAY INTO
WEDNESDAY NIGHT.
OHZ056-064-065-212030-
LICKING-PICKAWAY-FAIRFIELD-
420 PM EDT MON JUN 20 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO.
.DAY ONE...TONIGHT.
ISOLATED SEVERE STORMS WILL BE POSSIBLE THIS EVENING WITH THE MAIN
THREAT BEING DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THUNDERSTORMS WILL MOVE ACROSS THE AREA WEDNESDAY INTO WEDNESDAY
NIGHT. SOME OF THE STORMS WEDNESDAY AFTERNOON AND EVENING MAY BECOME
SEVERE. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL, BUT
AN ISOLATED TORNADO WILL BE POSSIBLE. IN ADDITION...MULTIPLE
THUNDERSTORMS WITH HEAVY RAIN OVER THE SAME LOCATIONS MAY LEAD TO
LOCALIZED FLASH FLOODING THROUGH WEDNESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER CONDITIONS THIS
EVENING. SPOTTER ACTIVATION MAY BE REQUIRED AGAIN WEDNESDAY INTO
WEDNESDAY NIGHT.
In the hours before
Special weather statement, Jun 20, 5:08 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
608 PM EDT MON JUN 20 2016
OHZ034-042-202245-
MERCER OH-DARKE OH-
608 PM EDT MON JUN 20 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MERCER AND
NORTHWESTERN DARKE COUNTIES UNTIL 645 PM EDT...
AT 608 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM OVER GENEVA...
MOVING SOUTHEAST AT 35 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
PEA SIZE HAIL...
VERY HEAVY RAIN...
LOCATIONS IMPACTED INCLUDE...
CELINA...COLDWATER...ST. HENRY...FORT RECOVERY...WABASH...
CHICKASAW...BURKETTSVILLE...MONTEZUMA...CARTHAGENA...
NORTH DAYTON AND CHATTANOOGA.
WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.
LAT...LON 4048 8445 4044 8446 4028 8480 4072 8480
TIME...MOT...LOC 2208Z 314DEG 29KT 4062 8495
Special weather statement, Jun 20, 6:00 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
700 PM EDT MON JUN 20 2016
OHZ034-042-202330-
MERCER OH-DARKE OH-
700 PM EDT MON JUN 20 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MERCER AND NORTHERN
DARKE COUNTIES UNTIL 730 PM EDT...
AT 700 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR FORT
RECOVERY...MOVING SOUTHEAST AT 20 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
VERY HEAVY RAIN...
LOCATIONS IMPACTED INCLUDE...
UNION CITY...ANSONIA...BURKETTSVILLE...ROSSBURG...NEW WESTON...
NORTH DAYTON...ELDORA SPEEDWAY...SHARPS CROSSING...BROCK...
ROSE HILL...COSMOS AND STATE ROUTE 47 AT US ROUTE 127.
WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.
LAT...LON 4024 8450 4009 8481 4038 8480 4042 8472
TIME...MOT...LOC 2300Z 325DEG 19KT 4032 8477
KURZ
Special weather statement, Jun 20, 6:24 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
724 PM EDT MON JUN 20 2016
OHZ042-210000-
DARKE OH-
724 PM EDT MON JUN 20 2016
...A STRONG THUNDERSTORM WILL AFFECT DARKE COUNTY UNTIL 800 PM EDT...
AT 724 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR UNION
CITY...MOVING SOUTHEAST AT 35 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 45 MPH...
VERY HEAVY RAIN...
LOCATIONS IMPACTED INCLUDE...
GREENVILLE...ARCANUM...UNION CITY...ANSONIA...NEW MADISON...
WAYNE LAKES...GETTYSBURG...HOLLANSBURG...PALESTINE...CASTINE...
UNION CORNERS...SHARPS CROSSING...COSMOS...PIKEVILLE...
ABBOTTSVILLE AND SHARPEYE.
WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.
LAT...LON 4027 8481 4031 8476 4009 8443 3992 8462
3992 8481
TIME...MOT...LOC 2324Z 310DEG 30KT 4013 8482Thunderstorm Wind, Darke
- When
- June 20, 6:58 PM EST to 7:08 PM EST
- Where
- Darke County, 1.73 mi ENE of Savona
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 39.990, -84.620
A roof was blown off a barn near the intersection of Route 503 and Hallansburg Arcanum Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Oklahoma, June 20, 20161 death · 1 event
- Hail and Damaging Winds in New York, June 20, 2016$552,000 · 1 in hail · 49 events
- Hail and Damaging Winds in Illinois, June 20, 2016$232,000 · 1.75 in hail · 15 events
- Damaging Winds in Vermont, June 20, 2016$24,000 · 50 kt wind · 7 events
- Damaging Winds in New York, June 20, 2016$23,000 · 55 kt wind · 4 events
- Hail and Damaging Winds in New York, June 20 to 21, 2016$18,000 · 2 in hail · 7 events
- High Wind and Strong Wind in Michigan, June 20, 2016$17,000 · 50 kt wind · 7 events
- Damaging Winds in Indiana, June 20, 201660 kt wind · 15 events
- Hail and Damaging Winds in New York, June 20 to 21, 20161 in hail · 14 events
- Excessive Heat in California, June 20 to 22, 201613 events
- Hail and Damaging Winds in Missouri, June 20, 2016$11,000 · 1.5 in hail · 10 events
- Damaging Winds in Indiana, June 20, 2016$14,000 · 61 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631857.